Utah, 2010

Drought in Utah, July 1 to 31, 2010

July 1 to 31, 2010 · NWS GJT · 4 events in 4 counties and zones

A large portion of Uintah county in northeast Utah improved to near normal conditions, while extreme southeastern portions of the state worsened to abnormally dry and moderate drought.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A large portion of Uintah county in northeast Utah improved to near normal conditions, while extreme southeastern portions of the state worsened to abnormally dry and moderate drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 30, 1:30 PM MST, 10 hours 30 minutes earlier.

Area forecast discussion, Jun 30, 1:30 PM MST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MDT WED JUN 30 2010

.SHORT TERM...TONIGHT THROUGH FRIDAY...
SOUTHERLY FLOW ALOFT WILL CONTINUE TO DRAW SUBTROPICAL MOISTURE
NORTHWARD ACROSS OUR AREA THROUGH THE PERIOD.  BASED FORECAST
MID LEVEL WINDS ALOFT...CANNOT RULE OUT A LITTLE MOISTURE FROM
HURRICANE ALEX GETTING CAUGHT UP INTO THE SUBTROPICAL MOISTURE
PLUME IN THE SW COLORADO PORTION OF OUR CWA.  H0WEVER...WOULD
EXPECT MOST OF THE HURRICANE MOISTURE TO STAY WELL EAST OF OUR
AREA.

MODELS CONTINUE TO INDICATE INCREASING WATER CONTENT OVER OUR
CWA THROUGH THE PERIOD...WITH PRECIPITABLE WATER VALUES AROUND AN
INCH IN SOME AREAS BY FRIDAY.  EXPECT SIMILAR WEATHER DAY
TOMORROW AS TODAY WITH SCATTERED SHOWERS AND THUNDERSTORMS...MOSTLY
GARDEN VARIETY THUNDERSTORMS. MAIN WEATHER THREAT WILL CONTINUE TO BE
LIGHTNING AND GUSTY OUTFLOW WINDS THROUGH THURSDAY...WITH POSSIBLE
G50 MPH FROM SOME STORMS THROUGH EARLY THIS EVENING. THEN BUMPED UP
THE POPS FOR FRIDAY AS STRONGER DYNAMIC LIFT IN COMBINATION WITH
DAYTIME HEATING WILL ENHANCE CONVECTION....RAISING POPS TO LIKELY
CATEGORY IN SOME WESTERN COLORADO MOUNTAIN ZONES.  LOCALIZED LOW-END
FLASH FLOODING COULD RESULT FROM SOME STORMS...ESPECIALLY IF THERE IS
ANY TRAINING OF CELLS INTO HIGHER TERRAIN.  HOWEVER...STORM MOVEMENT
OF 10 TO 20 KNOTS COULD LIMIT POTENTIAL FOR FLASH FLOODING FROM ANY
INDIVIDUAL STORM CELL. A POSSIBLE FLY-IN-THE-OINTMENT TO FRIDAY
FORECAST IS IF THERE WOULD HAPPEN TO BE TOO MUCH CLOUD COVER...
ESPECIALLY THROUGH MIDDAY...THAT WOULD TEND TO SUPPRESS CONVECTION.

THE GRADUAL INCREASE IN MOISTURE/CLOUDS SHOULD RESULT IN A TREND
TOWARDS HIGHER MIN TEMPERATURES AND LOWER MAX TEMPERATURES THROUGH
THE PERIOD.

DUE TO MANY PEOPLE PLANNING OUTDOOR ACTIVITIES FOR THE EXTENDED
HOLIDAY WEEKEND...WITH SOME SCHEDULING TRIPS TO BEGIN TOMORROW...
HAVE ISSUED AN SPS TO EMPHASIZE THE UNSETTLED WEATHER INTO SATURDAY.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...

..DRIER WEATHER IN STORE FOR THE JULY 4TH HOLIDAY...

A PACIFIC TROUGH POSITIONED OVER THE NORTHERN GREAT BASIN
SATURDAY MORNING WILL BECOME SHEARED AND POSITIVELY TILTED AS MUCH
OF ITS ENERGY LIFTS NORTHEASTWARD INTO WYOMING. AS THE TROUGH
PASSES TO THE NORTHWEST OF THE FORECAST AREA...UPPER LEVEL FLOW OVER
WESTERN COLORADO AND EASTERN UTAH WILL VEER FROM SOUTHWEST TO WEST-
NORTHWEST...GRADUALLY REPLACING THE SUBTROPICAL MOISTURE WITH A
DRIER AIRMASS. DESPITE THIS NORTHWEST TO SOUTHEAST DRYING TREND...
ENOUGH MOISTURE WILL LINGER ON SATURDAY TO RESULT IN ISOLATED
SHOWERS AND THUNDERSTORMS...ESPECIALLY IN THE SOUTHERN MOUNTAINS.
ALSO...A WEAK AND NEARLY STATIONARY FRONTAL BOUNDARY DRAPED OVER
NORTHEASTERN UTAH AND NORTHERN COLORADO ALONG WITH SOME UPPER
LEVEL DIVERGENCE MAY PROVIDE ENOUGH FORCING AND ENVIRONMENTAL SHEAR
TO TRIGGER A FEW ISOLATED BUT STRONG THUNDERSTORMS IN THE CENTRAL AND
NORTHERN MOUNTAINS.

UPPER LEVEL FLOW WILL BECOME LESS AMPLIFIED ON SUNDAY AND MONDAY...
BECOMING ALMOST ZONAL WITH THE WESTERLIES WEAKENING. MUCH OF THE
MOISTURE LOOKS LIKE IT WILL STAY TO THE EAST OF THE CONTINENTAL
DIVIDE BOTH DAYS...AND DRY CONDITIONS ARE EXPECTED TO PREVAIL
ALTHOUGH AN ISOLATED AFTERNOON OR EVENING SHOWER OR THUNDERSTORM
CANNOT BE RULED OUT IN THE MOUNTAINS NEAR AND ALONG THE CONTINENTAL
DIVIDE.

TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL THIS WEEKEND WITH
THE FAR NORTHERN ZONES FEELING THE EFFECTS OF A WEAK COLD FRONT.
TEMPERATURES WILL WARM NEXT WEEK AS THE SUBTROPICAL RIDGE TRIES TO
BUILD BACK INTO THE SOUTHWESTERN US.

&&

.AVIATION...
SCATTERED AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS WILL RESULT IN
SOME MOUNTAIN OBSCURATION AND LOCAL MVFR CONDITIONS THROUGH THE REST
OF THE WEEK...THOUGH THERE SHOULD BE A TREND TOWARDS IMPROVEMENT ON
SATURDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

SHORT TERM.....JRP
LONG TERM......BAL
AVIATION.......JRP
Hazardous weather outlook, Jun 30, 2:52 AM MST, 21 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
352 AM MDT WED JUN 30 2010

COZ001>014-017>023-UTZ022>025-027>029-011030-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
352 AM MDT WED JUN 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING AS A PLUME OF MONSOON MOISTURE CONTINUES TO AFFECT THE AREA.
THESE STORMS WILL CONTINUE INTO THE EVENING. A FEW STORMS WILL
PRODUCE WIND GUSTS TO ABOUT 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED TO SCATTERED LATE DAY SHOWERS AND THUNDERSTORMS ARE
POSSIBLE...FAVORING THE MOUNTAINS OF SOUTHWEST COLORADO. LATE-
DAY STORMS ON THURSDAY AND FRIDAY THREATEN TO PRODUCE LOCALLY
BRIEF BUT HEAVY SHOWERS AND STRONG ERRATIC OUTFLOW WINDS. CHANCES
FOR THUNDERSTORMS AND SHOWERS WILL DIMINISH INTO THE HOLIDAY
WEEKEND.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Eastern Uinta Basin

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Central and western portions of the area improved to near normal conditions.

Drought, Tavaputs Plateau

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Other Federal Agency
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Most of the area improved to near normal conditions with only a small eastern portion of the area that remained abnormally dry.

Drought, Southeast Utah

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Other Federal Agency
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Abnormally dry conditions spread over the whole area with moderate drought across the extreme southern portion of San Juan County.

Drought, Canyonlands / Natural Bridges

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Other Federal Agency
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Abnormally dry conditions spread over southern portions of the area, while moderate drought conditions developed across the extreme southern portion of San Juan County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243307, 243309, 243311, 243312.